Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 53, NWS Charleston, WV

June 17, 2018Athens County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jun 17, 2018, 3:56 PM EDT for Athens County, Ohio. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2018, 3:56 PM EDT (19:56 UTC)
Expired
Jun 17, 2018, 4:30 PM EDT
In force
34 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Athens County, OH

The radar

The Charleston,WV radar (KRLX), 132 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 4:05 PM EDTHAIL 0.75Wsw Millfield, OHDIME SIZED HAIL REPORTED FROM TRAINED SPOTTER.
Jun 17, 4:10 PM EDTTSTM WND DMGMillfield, OHSEVERAL LARGE BRANCHES AND A SOME TREES REPORTED DOWN IN MILLFIELD.
Jun 17, 4:15 PM EDTTSTM WND DMGChauncey, OHTREES AND WIRES REPORTED DOWN IN TWO LOCATIONS IN CHAUNCEY, BLOCKING ROADS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1039 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1039 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

073 
WUUS51 KRLX 171956
SVRRLX
OHC009-172030-
/O.NEW.KRLX.SV.W.0053.180617T1956Z-180617T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
356 PM EDT SUN JUN 17 2018

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Athens County in southeastern Ohio...

* Until 430 PM EDT.

* At 355 PM EDT, a severe thunderstorm was located over Buchtel, or
  near Nelsonville, moving south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Athens, Nelsonville, Glouster, Chauncey, Buchtel, Jacksonville,
  Trimble and The Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3953 8212 3936 8195 3929 8220 3947 8224
      3947 8217 3948 8217 3951 8216
TIME...MOT...LOC 1955Z 344DEG 11KT 3945 8215 

HAIL...1.00IN
WIND...60MPH
 
$$

KISTNER
3 follow-up statements
874 
WWUS51 KRLX 172012
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
412 PM EDT SUN JUN 17 2018

OHC009-172030-
/O.CON.KRLX.SV.W.0053.000000T0000Z-180617T2030Z/
Athens OH-
412 PM EDT SUN JUN 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHWESTERN ATHENS COUNTY...

At 412 PM EDT, a severe thunderstorm was located near Buchtel, or
near Nelsonville, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Athens, Chauncey, Jacksonville and The Plains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3948 8209 3936 8195 3930 8218 3946 8218
      3948 8212
TIME...MOT...LOC 2012Z 344DEG 11KT 3941 8214 

HAIL...1.00IN
WIND...60MPH
 
$$

KISTNER
687 
WWUS51 KRLX 172022
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
422 PM EDT SUN JUN 17 2018

OHC009-172030-
/O.CON.KRLX.SV.W.0053.000000T0000Z-180617T2030Z/
Athens OH-
422 PM EDT SUN JUN 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR CENTRAL ATHENS COUNTY...

At 422 PM EDT, a severe thunderstorm was located near Athens, moving
south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Athens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3942 8203 3936 8195 3932 8211 3940 8211
TIME...MOT...LOC 2022Z 344DEG 11KT 3938 8213 

HAIL...1.00IN
WIND...60MPH
 
$$

KISTNER
939 
WWUS51 KRLX 172029
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
429 PM EDT SUN JUN 17 2018

OHC009-172039-
/O.EXP.KRLX.SV.W.0053.000000T0000Z-180617T2030Z/
Athens OH-
429 PM EDT SUN JUN 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ATHENS COUNTY WILL
EXPIRE AT 430 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 3942 8203 3936 8195 3932 8211 3940 8211
TIME...MOT...LOC 2029Z 344DEG 11KT 3937 8212 

$$

KISTNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:23 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 17, 2:23 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
223 PM EDT Sun Jun 17 2018

.SYNOPSIS...
Unsettled weather returns next week as a frontal boundary drops
south into the region.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 200 PM Sunday...

Leftover convection has exited eastern WV and has left a fairly
stable atmosphere in its wake, as evidenced by the deadened CU
field across central WV. Noted some isold convection firing over
southwest OH this afternoon.

Broad 5H ridge will remain in place with stagnant flow at the
mid to upper levels. Used blended models for temps and looks
like we are still on track to barely crack criteria for
excessive heat advisories on Monday.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 210 PM Sunday...

Frontal boundary will sag south into the region Tuesday in to
Wednesday, with increased chances for showers and thunderstorms
across the area as it does so. Still looking at the possibility
for a few stronger storms developing across northern zones where
better instability will exist, however, overall threat looks to
be fairly low. Any storms that do develop will produce heavy
downpours. Heat advisory criteria on Tuesday looks to be a
possibility across parts of the lowlands. Chances for showers
and thunderstorms increase on Wednesday as a wave of low
pressure moves through the area.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 220 PM Sunday...

Frontal boundary will continue to sag south of the region at the
start of the long term period, with somewhat drier weather
across northern zones. However, boundary will return to the
north by the weekend, as low pressure moves into the Great Lakes
region.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 200 PM Sunday...

Mostly VFR conditions can be expected except for isolated
convection across southeast Ohio into this evening which may
drift into WV. KEKN will see another round of morning fog with
brief IFR conditions.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and location of showers and
thunderstorms could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z MONDAY...
No widespread IFR is expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...KMC/SL
NEAR TERM...KMC
SHORT TERM...SL
LONG TERM...SL
AVIATION...KMC
Hazardous weather outlook, Jun 17, 4:25 AM EDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
425 AM EDT Sun Jun 17 2018

VAZ003-004-WVZ010-011-018>020-027>034-039-040-515>526-180715-
Dickenson-Buchanan-Pleasants-Tyler-Calhoun-Ritchie-Doddridge-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
304 AM EDT Sun Jun 17 2018

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No Hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013>017-024>026-
180715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Lincoln-Putnam-Kanawha-Roane-Wirt-Mingo-Logan-Boone-
304 AM EDT Sun Jun 17 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The combination of well above normal temperatures and high humidity
Monday and Tuesday afternoon will create heat indices near 100,
especially in urbanized areas. A heat advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 17, 3:39 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
339 PM EDT SUN JUN 17 2018

OHZ066-067-075-172015-
Athens-Morgan-Perry-
339 PM EDT SUN JUN 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PERRY...
SOUTHWESTERN MORGAN AND NORTHWESTERN ATHENS COUNTIES...

At 338 PM EDT, a strong thunderstorm was located near Glouster,
moving southeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Glouster, Chauncey, New Straitsville, Buchtel, Jacksonville, Murray
City, Trimble, Hemlock and Burr Oak State Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3946 8196 3938 8216 3947 8219 3947 8217
      3955 8216 3956 8216 3956 8223 3957 8223
      3962 8214
TIME...MOT...LOC 1938Z 326DEG 13KT 3955 8215

KISTNER

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:09 PM EDTSpecial Weather StatementRLXPerry36 min
Jun 16, 8:20 PM EDTSevere Thunderstorm WarningRLXPerry25 min
Jun 16, 8:42 PM EDTSevere Thunderstorm WarningRLXPerry33 min
Jun 17, 3:39 PM EDTSpecial Weather StatementRLXAthens36 min
Jun 17, 4:15 PM EDTSpecial Weather StatementRLXMorgan30 min
Jun 17, 4:43 PM EDTSevere Thunderstorm WarningRLXMorgan, Washington33 min
Jun 17, 5:15 PM EDTSpecial Weather StatementRLXGallia30 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.